| Model Number |
GD670 |
| Medical Device Problem Code |
Energy Spectrum Incorrect (1210)
| Health Effect - Clinical Code |
Insufficient Information (4580)
| Date of Event |
12/19/2021
Type of Reportable Event
Death
Additional Manufacturer Narrative
Manufacturing site evaluation: investigation on-going.Should relevant additional information / investigation results become available, a supplemental medwatch report will be submitted.
Event or Problem Description
It was reported to aesculap ag that a microspeed uni control unit w/cool.Unit (part # gd670) was used during a procedure performed on (b)(6) 2021.According to the complainant, the user has had issues being unable to drill with gd670 and gb304r together since last week, but has been able to drill with gb304r attached to el4.In addition, the s74931, gd675 and gb757r frequently lose torque and stop during cutting.Additional information was received on december 22, 2021 which revealed the following: "the case of the perforator malfunction was a temporary subarachnoid hemorrhage (sah) on (b)(6)." reportedly, "it took time to pierce, and it took about 20 minutes to switch from msu to el4 and open the craniotomy.The time loss was not said to be causal, but it is true that the patient died." a patient death was reported.Although requested, additional information has not been made available.The adverse event is filed under (b)(4).Involved components gd675 - microspeed uni xs highspeed motor - lot 52181657; gd685 - microspeed uni perforator driver - lot 51673034; gb304r - cranial perforator 12/15mm hudson shank - lot unknown; gd672 - microspeed uni motor cable f/foot ctrl.- lot 51703462; gb757r - hi-line xs angled handpiece ii - lot 4502982968; s74931 - craniotome handpiece - lot 4502969850; s74794 - hilan xs duraguard - lot unknown; gb745r - hi-line xs holding sleeve f/gb740r - lot unknown; gd662m - microspeed uni foot contr.One ped.Narrow - lot unknown.
Additional Manufacturer Narrative
Investigation: the investigations have been carried out by the aesculap technical service (ats) for each device.Included were a check of the inscription, the surface, the form, and the function according to the internal checklists and guidelines.Gd670- the unit worked perfectly with various motors and with the also complained foot control unit.The load test was successful.The unit worked with 230v as well as with 100v without any problems or deviations.Gd675 - loud running noises, ball bearing runs roughtly, besides that, no failure detected.Gd685 - function is according to specificaiton, interior is clean, no untypical running noises.Gb304r - due to a lack of the device, an investigation could not be performed.Gd672 - function is according to specification, cable has no damages, plug is ok.Gb757r - closing sleeve moves very easily, but it scratches when closing.Slight soiling in the interior, and wear residues.S74931 - no failure detected.@8.3 degrees after 4 minutes of running time.S74794 - burr formation on the tool holder.Screwing scratches; most likely wear and tear related.Gb745r - burr formation on the tool holder.Screwing scratches; most likely wear and tear related.Gd662m - the foot control worked perfectly on various devices.The button and switch reacted immediately when pressed.No cracks or bumps on the cable.No cable breakage noticeable.Batch history review: the device quality and manufacturing history records (dhr) have been checked for all leading device(s) lot numbers and the products found to be according to our specification valid at the time of production.There are no similar complaints against the same lot number(s) with this error pattern.The review of risk assessment revealed that the overall risk level (3(10)severity x 3(10)probability of occurrence) according to din en iso 14971 is still acceptable.3.Explanation and rationale: the reported failure ("frequent in-use malfunctions") could not be reproduced.Either no failure could be detected on some products, or the deviations found were not causal for the reported failure.Conclusion and root cause: due to the current deviation, and according to explanation above, the root cause of the problem is most probably reprocessing and usage-related.The found deviations were most likely wear and tear/reprocessing related.The reported failure could not be reproduced.A capa is not necessary.
Additional Manufacturer Narrative
With reference to the fda-letter of january 18, 2022 with fda report number 9610612-2021-00809 we submit the following comments.1.Please describe any investigation, evaluation, and/or failure analysis, including underlying root cause identification, relevant to the reported event(s) referenced in this letter.Please include: a.An explanation for the reason for this event based on your follow-up with the reporting facility or individual, b.A complete description of investigation and analysis methodology(ies) used, c.An identification of the specific failure mode(s) and/or mechanism(s) and the associated device component(s) involved, and d.Any conclusions reached based on the investigation and analysis results.A.) the mentioned deviation ("frequent in-use malfunctions") actually complained about could not be reproduced.Based on the heavy contamination found inside the items, the residue on and inside the instruments, and the wear and tear, we assume that these were reprocessing-related errors.And in the conclusion of these reprocessing errors, they are errors that were caused by the user.B.) the investigations have been carried-out by the aesculap technical service (ats) and included for each device a check of the inscription, the surface and the form.In addition functional tests of the different devices were carried out and tests were also performed using test gauges.Tests were carried out according the vdi3822.C.) leading device: gd670 - microspeed uni control unit w/cool.Unit - ref.(b)(4).The device has been checked.Outcome: the unit works perfectly with various motors and with the also complained foot control unit ((b)(4)).The load test was successful.The unit worked with 230v as well as with 100v without any problems or deviations.History of the device according to our aag database: production date: 23.06.2010.Delivery date: august 2010.Repairs/maintenance: july 2021.Involved devices: gd675 - microspeed uni xs highspeed motor.Outcome: loud running noises, ball bearing (ta012264) runs roughly.Besides that, no failure detected.Gd685 - microspeed uni perforator driver outcome: function is according to specification, interior is clean, no untypical running noises.Gb304r - cranial perforator 12/15mm hudson shank due to a lack of the device, an investigation could not be performed.Gd672 - microspeed uni motor cable f/foot ctrl.Outcome: function is according to specification, cable has no damages, plug is ok.Gb757r - hi-line xs angled handpiece ii outcome: closing sleeve moves very easily, but it scratches when closing.Slight soiling in the interior.Wear residues.S74931 - craniotome handpiece outcome: no failure detected.28.3 degrees after 4 minutes of running time.S74794 - hilan xs duraguard outcome: burr formation on the tool holder.Screwing scratches.Most likely wear and tear related.Gb745r - hi-line xs holding sleeve f/gb740r.Outcome: burr formation on the tool holder.Screwing scratches.Most likely wear and tear related.Gd662m - microspeed uni foot contr.One ped.Narrow outcome: the foot control worked perfectly on various devices.The button and switch reacted immediately when pressed.No cracks or bumps on the cable.No cable breakage noticeable.D.) the identified deviations during technical analysis (heavy contamination, residues and the wear and tear) are reprocessing-related and usage-related.Either no failure could be detected (gd670 - leading device, gd675, gd685, gd672, s74931, gd662m) or the deviations found are not causal for the reported failure (gb757r, s74794, gb745r).Gb304r was not available for testing, therefore the investigation must remain incomplete.2.Please provide a complete list of medical device reports (mdrs) and complaints that you have determined are related to this same problem/issue over the past two years.You should include complaints/mdrs from all sources, including but not limited to service reports.Review of the complaint history over the past two years revealed that there are no mdrs with the same problem/issue.3.Please provide both the expected and observed frequency and severity for the reported event with this device and, as applicable, its product family.Please also provide all relevant information that your firm used to determine that the reported event is occurring with expected, greater, or lesser frequency and severity than described in the device labeling or under your risk management activities.The review of risk assessment revealed that the overall risk level (severity low and probability of occurrence rare) according to din en iso 14971 is still acceptable.The current failure rate is within the risk analysis and therefore acceptable.The allowable rate according to our risk analysis is (b)(4).The current failure rate is (b)(4) ppm.4.Please provide any evaluation of other information used by your firm to determine the cause of the event, including whether the events described in the medical device report are or are not attributable to the device.According to the device history record (dhr) files there is no evidence available that the reported event is attributable to the device.
Event or Problem Description
Further information received: " on (b)(6), sales staff met with a doctor.The case of the perforator malfunction was a temporary sah on (b)(6), but the patient died.[.] it took time to pierce, and it took about 20 minutes to switch from msu to elan4 and open the craniotomy.The time loss was not said to be causal, but it is true that the patient died".